Kansas, 2020

Winter Weather in Kansas, December 2, 2020

December 2, 2020 · NWS GLD · 1 event in 1 county or zone

A band of light wintry precipitation set up near the CO/KS border on December 2nd. Light snow was seen during the morning hours that transitioned to freezing drizzle later in the day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A band of light wintry precipitation set up near the CO/KS border on December 2nd. Light snow was seen during the morning hours that transitioned to freezing drizzle later in the day. This precipitation caused hazardous road conditions that led to a vehicle accident in Sherman County, KS during the evening hours. The reported morning snowfall totals ranged from 0.1-0.5 with 0.03-0.04 of liquid equivalent precipitation for the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 1, 9:49 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Dec 1, 9:49 PM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
949 PM MST Tue Dec 1 2020

.SHORT TERM...(This evening through Thursday)
Issued at 118 PM MST Tue Dec 1 2020

Complex upper system will dive south tonight from the northern
High Plains and cut off Wednesday morning over the OK/TX
panhandle region, with a couple of distinct vorticity lobes. Best
forcing will stay south of the area, however light snow expected
to develop late tonight, continue through Wednesday, then winding
down Wednesday night. Most locations expected to see less than one
inch, a few areas near the Colorado Kansas border may see up to 2
inches with a more focused band Wednesday morning associated with
the initial vorticity lobe. Total snowfall amounts from the
global ensemble means range from around 1 inch (ECMWF) to less
than a half inch (GFS). Deterministic models not much different.
Snow ratios may end up as the deciding factor, with colder
temperatures further west and ratios around 15 to 1 while further
east they are closer to 10 to 1. Liquid QPF is less than a tenth
of an inch. Along with the occasional light snow, brisk north
winds and temperatures in the upper 20s/lower 30s will result in
wind chills in the single digits and teens through the day. Do not
expect problems with blowing or drifting due to low snow amounts.
As mentioned, snow will wind down Wednesday night as the upper
low moves into OK/southeast Kansas. Winds will also slowly
diminish Wednesday night with low temperatures in the teens and
20s, maybe slightly colder in northeast Colorado if the clouds can
clear early enough.

Expecting sunny skies by Thursday afternoon across the entire
area. Snow cover may slightly impact temperatures and went on the
cooler side of guidance with highs in the upper 30s to lower 40s
and northwest winds 10-20 mph. Lows Thursday night in the upper
teens.

.LONG TERM...(Friday through Tuesday)
Issued at 1247 PM MST Tue Dec 1 2020

Overall quiet weather period expected as generally northerly flow
aloft will prevail over the area as amplified H5 ridge will
gradually move east and dampen through Tuesday. Pattern will be
dry with little, if any, chance for precipitation.

Flow pattern does increase uncertainty somewhat as cooler air
masses can pretty easily advance to the south given pattern and
this shows up in ensemble temperature data with increasing spreads
after Saturday. While can't discount the possibility of these
cooler solutions, tend to favor the warmer pattern as recent
biases seem to support that. Could see some heightened fire wx
days given how dry it will be, but winds overall do not look to
strong except on Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 947 PM MST Tue Dec 1 2020

VFR conditions /5-10 KFT mid-level ceilings/ this evening will
deteriorate to MVFR (1500-3000 ft AGL) overnight. MVFR ceilings
are anticipated to persist through the majority of the day on
Wednesday. Reduced visibilities associated with periodic light
snow are possible at both terminals.. mainly after 09-12Z Wed
morning. Breezy north winds -- sustained at 15-25 knots with
gusts up to 30-35 knots -- will prevail through the day on Wed,
decreasing to 10-15 knots after sunset.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JRM
AVIATION...VINCENT
Hazardous weather outlook, Dec 1, 5:21 PM MST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
521 PM MST Tue Dec 1 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-030030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
521 PM MST Tue Dec 1 2020 /621 PM CST Tue Dec 1 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Light snow will develop between midnight and sunrise Wednesday
morning. Accumulation, if any, will be light in nature. No
significant impacts are anticipated.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Occasional light snow will continue through the day on Wednesday,
winding down Wednesday night. Total accumulation of around one inch
is expected. Wind chills will be in the single digits and teens
throughout the day on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulation of any amount to
the National Weather Service in Goodland via telephone or social
media.

Vincent

In the hours before

Local storm report, Dec 1, 10:39 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1039 PM MST TUE DEC 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     NON-TSTM WND GST 4 E FIRSTVIEW           38.81N 102.46W
12/01/2020  M58 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP723 3.7 E FIRSTVIEW (UPR).

&&

MRC
Local storm report, Dec 1, 10:41 PM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1041 PM MST TUE DEC 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND GST 4 E FIRSTVIEW           38.81N 102.46W
12/01/2020  M57 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP723 3.7 E FIRSTVIEW (UPR).

&&

MRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Sherman

When
December 2, 2:00 AM MST to 9:00 PM MST
Where
Sherman forecast zone
Reported by
Law Enforcement
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Law enforcement reported an accident via social media involving a jack knifed semi truck on I-70 at mile marker 9 due to slick roads caused by freezing drizzle and light snow in the county. The report was received at 6:55 PM on 12/2/20. Key impacts: traffic accidents.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934872.